Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 89, NWS Tucson, AZ

August 19, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2024, 4:44 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2024, 4:44 PM MST (23:44 UTC)
Expired
Aug 19, 2024, 7:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS55 KTWC 192344
FFWTWC
AZC019-200245-
/O.NEW.KTWC.FF.W.0089.240819T2344Z-240820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
444 PM MST Mon Aug 19 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 745 PM MST.

* At 444 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.6 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tucson, Tanque Verde, Catalina Foothills and Saguaro National Park 
  East.

This includes the following Flash Flood Prone Locations...
Agua Caliente Wash from Soldier Trl to Fort Lowell, Wentworth Rd at 
Tanque Verde Wash, Tanque Verde Loop Rd at Tanque Verde Wash and 
Limberlost Rd from Soilder Trail to Homestead Ave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3231 11081 3231 11068 3223 11069 3221 11077
      3224 11081

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
113 
WGUS75 KTWC 200010
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
510 PM MST Mon Aug 19 2024

AZC019-200245-
/O.CON.KTWC.FF.W.0089.000000T0000Z-240820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
510 PM MST Mon Aug 19 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR EASTERN PIMA COUNTY...

At 510 PM MST, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Automated gauges have reported 
0.79 inches and radar estimates of up to 1.5 inches of rain have 
fallen in the warning area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tucson, Tanque Verde, Catalina Foothills and Saguaro National Park 
  East.

This includes the following Flash Flood Prone Locations...
Agua Caliente Wash from Soldier Trl to Fort Lowell, Wentworth Rd at 
Tanque Verde Wash, Tanque Verde Loop Rd at Tanque Verde Wash and 
Limberlost Rd from Soilder Trail to Homestead Ave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3231 11068 3223 11069 3221 11077 3224 11081
      3231 11081

FLASH FLOOD...RADAR INDICATED

$$

GLZ
595 
WGUS75 KTWC 200248
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
748 PM MST Mon Aug 19 2024

AZC019-200258-
/O.EXP.KTWC.FF.W.0089.000000T0000Z-240820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
748 PM MST Mon Aug 19 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN PIMA COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3231 11068 3223 11069 3221 11077 3224 11081
      3231 11081

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:52 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 1:52 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Mon Aug 19 2024

.SYNOPSIS....There will be a daily chance of mainly afternoon and
evening showers and thunderstorms through the week across
southeast Arizona. The thunderstorms will be accompanied by the
typical monsoon threats of strong wind gusts, localized heavy
rainfall and flash flooding, and blowing dust. High temperatures
will be several degrees above average tomorrow before falling a
few degrees around mid week.

&&

.DISCUSSION...Moisture remains sufficient for thunderstorms today
with 1 inch near the border with New Mexico to 1.5 inches in
deserts west of Tucson. Decent shear and convective potential will
combine for some stronger storms today with vigorous outflows.
Most favored locations for sustained propagation along outflows
will be mainly south of Tucson, but metro area action mid to late
afternoon is possible.

Our flow will become more southeasterly tomorrow as the inverted
trough over Chihuahua pushes into southern and central Sonora.
This will also likely draw in some drier air in New Mexico for a
short time, with far eastern areas struggling to maintain enough
moisture for storms. Meanwhile temperatures will climb several
degrees, but expected to stay below excessive heat levels.

By Wednesday the high center should be reconsolidated due east
across western Texas and southeast New Mexico. That will combine
with an early transition season style trough digging down the west
coast to bring a strong southerly flow to the area. Wednesday and
Wednesday into Wednesday night or Thursday should be a decent
storm period with strongest storms Wednesday afternoon into
Wednesday evening.

A drier southwesterly flow will likely knock the monsoon back a
bit later in the week into next weekend. Meanwhile tropical
development in a much more active eastern Pacific should remain a
little too far south to be engaged by any troughiness...for now.

&&

.AVIATION...Valid through 21/00Z.
SCT-BKN clouds at 6k-9k ft AGL and BKN clouds AOA 15k ft AGL, along
with ISOLD-SCT SHRA/TSRA thru 20/05Z. Slowly clearing skies between
20/05Z and 20/18Z. Aft 20/18Z, FEW-SCT clouds (locally BKN) at 6k-9k
ft AGL and ISOLD-SCT SHRA/TSRA mainly west of KALK to KE77 line thru
the end of the forecast period. MVFR conditions near TSRA, with VSBY
restrictions, wind gusts to 45+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be 12 kts or less, favoring a NWLY direction through the early
evening hours tonight and then SWLY thru NWLY direction Tuesday
afternoon. SFC wind variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a daily chance of mainly afternoon and
evening showers and thunderstorms across southeast Arizona through
Thursday, with a significant drying trend Friday through the
weekend. High temperatures will be 3 to 6 degrees above normal
through Tuesday, lowering to 1 to 4 degrees above normal Wednesday
into the weekend. Min RH values will be in the 20-30 percent range
in most valleys locations this week (except lowering to near 15
percent in eastern Cochise and the upper Gila River valley through
Tuesday). Min RH values are expected to lower by late this weekend
as the drier overspreads the area. Outside of any thunderstorm
outflow winds, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 19, 2:07 PM MST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
207 PM MST Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
08/19/2024  M58 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport.

&&

JVT
Local storm report, Aug 19, 4:34 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
434 PM MST Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             7 NE Tucson             32.26N 110.80W
08/19/2024  M0.70 Inch       Pima               AZ   Public

            Estimated dime sized hail.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:38 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Aug 19, 1:43 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 19, 1:43 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 19, 1:53 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Aug 19, 2:10 PM MSTSevere Thunderstorm WarningTWCSanta Cruz50 min
Aug 19, 2:46 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Aug 19, 3:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima52 min
Aug 19, 3:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Aug 19, 3:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 19, 4:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 19, 4:19 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.